Hail, Hood
- When
- April 23, 11:38 AM CST
- Where
- Hood County, Lake Granbury North
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.480, -97.820
A trained spotter reported nickel sized hail near Lake Granbury.
A passing upper trough and frontal system kicked off a round of thunderstorms the evening of April 23rd, some of which produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A passing upper trough and frontal system kicked off a round of thunderstorms the evening of April 23rd, some of which produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 23, 4:32 AM CST, 7 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 532 AM CDT Fri Apr 23 2021 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Today and Tonight/ Low level moisture was surging northward behind a lifting warm front early this morning. This was resulting in extensive low clouds, patchy fog and drizzle with some visibility restrictions between 1/2 and 1 mile across parts of Central Texas. The atmosphere across North and Central Texas will become favorable for thunderstorm development through the day due to increasing large scale lift and destabilization associated with an approaching upper trough. Mid level lapse rates were already around 7 deg C/km and will increase even more through the day. Nearly all guidance suggests that storms will likely not develop until about midday across the western CWA once the upper trough axis reaches eastern New Mexico. The first storms will likely be elevated above a cap of warm air. However, the cap should erode quickly during the afternoon due to increasing large scale ascent and forcing along the dry line. Shear profiles will support long lived updrafts capable of large hail. Mid level dry layer will also support the formation of downbursts. The tornado potential is a bit less uncertain since extensive cloud cover will limit low level destabilization, however, backed surface flow near the triple point will be more than adequate for rotating updrafts. Therefore we will keep all modes of severe weather mentioned with the most favorable time frame for severe storms during the afternoon and evening hours and the most favored location along and east of the I-35 corridor. Storm chances will decrease from west to east this evening with the passage of the upper trough axis, but there may be enough lingering moisture and instability behind the departing system for a few storms to develop along the cold front, especially near the Red River. Temperatures today will be warmer than Thursday even though it will remain cloudy due to strong low level warm air advection. Highs will range from the upper 60s in the northeast to around 80 across the west where clouds should clear behind the dryline in the afternoon. Lows tonight will be fairly mild, ranging from the mid 50s in the northeast to the lower 60s in the southeast. 79 && .LONG TERM... /Issued 231 AM CDT Fri Apr 23 2021/ /Saturday and Beyond/ A cold front will be clearing the southeastern-most zones around daybreak Saturday as the Friday system and associated precipitation heads for the Mississippi Valley. A 10 to 15 degree dewpoint drop is expected behind the front with values in the 40s and 50s by afternoon. This should make for pleasant weather over the weekend with lows in the 50s and highs in the 70s and 80s. In fact, with an upper ridge expected to pass overhead, some of the western counties will see high temperatures near 90 both Sunday and Monday. Return flow will ramp up Sunday night into Monday due to lee side pressure falls associated with the next upper level storm system, which will move from California eastward through the Rockies during the first part of next week. Breezy and warm conditions may create some elevated fire weather concerns both Sunday and Monday afternoons for areas along and west of Highway 281. A northward surge of Gulf moisture will then occur on Tuesday as the leading edge of the system to our west begins to emerge in the Plains, with a swath of 1.5" PWATs spreading in from the south. It looks like a dryline may set up somewhere to our west, though the exact location will depend on how progressive the upper level system is. The current thinking is that the dryline will be well to our west, but close enough to keep at least a slight chance of thunderstorms in the forecast for Tuesday late afternoon-evening, when a lead wave is progged to lift northeast across West-Central Texas. The upper trough will slowly and steadily approach from the west Tuesday night through Wednesday. Dryline storms may subside Tuesday evening, but convection would likely get going again overnight as the low level jet intensifies and larger scale ascent arrives with the trough. The highest POPs with this package will hence be Tuesday night into early Wednesday, which is right in the middle of the model spread with regard to timing. Precipitation would gradually end from west to east sometime Wednesday night or early Thursday. There is still a bit of uncertainty due to the large timing spread among guidance, so there may be some adjustments with regard to the onset and end time of next week's rain/storm event in future forecasts. Either way, there should be enough shear and instability present (and given the time of year) for at least a low-end severe threat to exist. Higher severe probabilities would depend on several other unknowns, which we should gather more information on this weekend and early next week. A dry, northwest flow pattern will arrive in the wake of the mid- week system, bringing what looks to be rain-free weather with seasonable temperatures next Friday through the following weekend. 30 && .AVIATION... /NEW/ /12Z TAFs/ Low ceilings/visibility will be the primary aviation weather concern this morning, thunderstorms will be the main concern this afternoon, followed by a wind shift associated with a cold front tonight. MVFR to IFR ceilings covered all of North and Central Texas early this morning. These ceilings will remain in place through the afternoon until a dryline moves in from the west followed by a cold front later tonight. Some visibility restrictions due to fog and drizzle will also continue this morning, mainly across parts of Central Texas. VFR conditions are expected early this evening and overnight. Model guidance continues to be in surprisingly good agreement that storms will quickly develop early this afternoon near the I-35 corridor with the the best window of time for impacts at the terminals between 18Z and 22Z. After 22Z, the best storm chances will shift eastward followed by the passage of the upper trough axis. Once the trough axis passes, a cold front will move in from the northwest, resulting in a northwest windshift between 07 and 08Z at the Metroplex TAF sites and slightly later in Waco. Ahead of the front, a southerly wind will continue in the 7 to 13 knot range this morning and between 13 and 17 knots this afternoon along with some higher gusts. 79 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 74 56 76 52 83 / 100 50 0 0 0 Waco 76 56 77 51 84 / 100 40 0 0 0 Paris 69 57 73 49 77 / 100 90 0 0 0 Denton 72 56 75 49 82 / 100 40 0 0 0 McKinney 72 56 74 50 80 / 100 70 0 0 0 Dallas 75 57 77 53 83 / 100 70 0 0 0 Terrell 73 57 74 50 80 / 100 70 0 0 0 Corsicana 75 57 76 52 82 / 100 70 0 0 0 Temple 76 55 78 51 84 / 100 30 0 0 0 Mineral Wells 75 55 76 49 85 / 90 10 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 1111 AM CDT Fri Apr 23 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1111 AM CDT Fri Apr 23 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected will increase in coverage and intensity this afternoon. Some storms will become severe, with large hail, damaging winds, and a few tornadoes all possible. The best storm chances will be along and east of Interstate 35, but severe storms are still possible west of I-35. A second round of storms will be possible along the cold front tonight near the Red River. Damaging winds will be the primary threat with these storms. Storms will come to an end from west to east early Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Storm chances are expected again late Tuesday through early Thursday, and some strong to severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, mainly along and east of the Interstate 35 corridor.
The Dallas/Ft Worth radar (KFWS), 50 km away, was scanning. The volume nearest the first event began at 17:36 UTC.
21 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.
A trained spotter reported nickel sized hail near Lake Granbury.
Penny sized hail at Monnig Middle School.
Penny sized hail at Ellis Elementary School.
Dime sized hail at John T White Elementary School.
A trained spotter reported quarter sized hail near the intersection of Interstate 30 and President George Bush Turnpike.
Large tree limbs were broken off decades-old trees near Parker Road and Los Rios.
A public report indicated ping pong ball to golf ball sized hail near the city of Murphy, TX.
A public report indicated quarter sized hail approximately 1.5 miles north-northeast of the city of Richardson, TX.
Emergency management reported quarter sized hail near the intersection of Renner Rd and Murphy Rd.
A public report indicated golf ball to hen egg sized hail near the city of Murphy, TX.
Thunderstorm winds caused sporadic damage in the Saint Paul area. The wood frame of a house under construction partially collapsed, street signs were uprooted or bent, a metal frame wooden fence was bent down, and some smaller-sized trees were uprooted.
A public report indicated golf ball sized hail near the northern part of Lake Lavon.
A public report indicated dime sized hail just west of the city of Nevada, TX.
Emergency management reported quarter sized hail near the city of Lavon, TX.
Fire and rescue reported ping pong ball sized hail near the city of Nevada, TX.
Emergency management reported quarter sized hail between 2 and 3 miles east-northeast of the city of McGregor, TX.
Emergency management reported tree damage along with an estimated 50 MPH wind gust near McGregor, TX.
Damage occurred in McGregor around the High School and in areas to the north-northeast. Some track equipment was tossed at the high school stadium and a scoreboard was toppled. Large tree limbs were also snapped off trees. In addition, fences and power lines were down, and at least one metal carport crumpled.
A public report indicated dime-sized hail just east of the city of McGregor, TX.
Broadcast media reported dime sized hail in the city of Kaufman, TX.
A social media report indicated quarter sized hail in the city of Lampasas, TX.
Amateur radio reported dime sized hail in the southern part of Sherman, TX.
Amateur radio reported uprooted trees near the city of Powderly, TX.
A public report indicated dime sized hail just west of the city of Gainesville, TX.
A public report indicated dime sized hail near Whitesboro, TX.
Lightning started a house fire on Yoakum Drive in Frisco.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955073, 955112, 955113, 955114, 955074, 955118, 954657, 955075, 955116, 954627, 954658, 955115, 954630, 954656, 954659, 954655, 955076, 955083, 955117, 955077, 955078, 955079, 955080, 955084, 955081, 955082, 955119.